Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

What dietary changes do I need to make to avoid bleeding in stools?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
I had been on fever/pain reducer meds for about a week and had not had a bowel movement in a few days. I finally did and it was like I was delivering a baby. Now, I have a very red looking hemmorhoid at the openeng of my rectum and am spotting light pink blood. I wanted to know should I have a very loose bowel movement to avoid serious bleeding or not try to have another bowel movement for awhile until this heals. Am using some steroid type hemmorhoid suppositories a Dr prescribed for me awhile back. Dont know what to eat fiber or drink prune juice at this point.
Posted Wed, 2 May 2012 in Digestion and Bowels
Answered by Dr. Pragnesh Vachharajani 14 hours later

When ever constipation occurs due to any reason may be medicines, may be due to poor oral take etc. the stool becomes hard because of less water in it. Not having bowel movements some days obviously leads to difficulty in passing stool.

And when hard stool is passed with difficulty it leads to friction between and the wall of intestine and stool and may lead to small cut or ulceration.

When you use undue pressure to pass hard stool the blood vessels which loose in to skin they come out in bunches what you are seeing as hemorrhoids. Constipation once can not lead to this but recurrent can definitely predisposes to it.

At present first of all you need to soften stools, which will prevent friction and prevent further bleeding and pain. The bleeding is seen is due to friction.
Drink plenty of fluids all the day, eat more of fiber and fruits and take light diet avoiding maize and refined products like bread, pizza, pasta etc.

This should take care of your problem but if not then you should visit your doctor and get yourself examined.

If you have any more queries you can ask me, I will be glad to answer them.Buy and take care.
Above answer was peer-reviewed by
Follow-up: What dietary changes do I need to make to avoid bleeding in stools? 7 hours later
I have some steroid type suppositories for my hemmorhoids that I have been using. I have noticed itching. Could this be caused by the suppositories and should I continue to use them? I have only used them for a couple of days now.
Answered by Dr. Pragnesh Vachharajani 23 minutes later

Good to hear from you again.

Steroid suppositories help in reducing swelling and pain. I do not think they may be causing the itching that you describe.

Nevertheless, If you do not have pain or discomfort while passing stool now. You may stop the using steroid suppositories.

You can try alternative treatment options such as applying a cream for soothing the skin and to reduce itching or warm water sit baths (first feel the water with your hand and then sit into it). They can be used alternative to the steroid suppositories, if you the pain and discomfort is persisting.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor